Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 10, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at Jul 23, 2023, 3:23 AM EDT for Hancock County, Washington County, Maine. It took effect at Jul 23, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2023, 3:23 AM EDT (07:23 UTC)
- In effect from
- Jul 23, 2023, 8:00 AM EDT
- Expired
- Jul 23, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
685 WHUS41 KCAR 230723 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 323 AM EDT Sun Jul 23 2023 MEZ029-030-240000- /O.NEW.KCAR.BH.S.0010.230723T1200Z-230724T0000Z/ Coastal Hancock-Coastal Washington- 323 AM EDT Sun Jul 23 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...The warm air temperatures in the upper 70s to low 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the low to mid 50s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Sinko
1 follow-up statement
502 WHUS41 KCAR 240001 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 801 PM EDT Sun Jul 23 2023 MEZ029-030-240115- /O.EXP.KCAR.BH.S.0010.000000T0000Z-230724T0000Z/ Coastal Hancock-Coastal Washington- 801 PM EDT Sun Jul 23 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 23, 12:13 AM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 23, 12:13 AM EDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1213 AM EDT Sun Jul 23 2023 .SYNOPSIS... Low pressure will track NW of the area tonight into Sunday. High pressure will move in Sun night into early next week. A cold front will approach the area Tuesday and clear by Wednesday. && .NEAR TERM /THROUGH TODAY/... 12:13AM Update...Shower activity has ended except a couple isolated showers over the Gulf of Maine. Fog continues to settle in over the Downeast coast with visibilities down 1/4-1/2 mile. Holding off on a Dense Fog Advis for right now since the fog isn't solid widespread <1/4mi at this point. Handling with an SPS for Coastal Washington & Hancock counties. Patchy to areas of fog exist inland with a moist boundary layer and light winds where precipitation fell earlier. GOES-East Nighttime Microphysics Scheme shows the fog and low stratus over the Downeast and flirting with Houlton to near Medway. Bangor is seeing low stratus but visibility still remains 6mi with just some patchy fog forming. Upslope low level cloud is building up across the North Woods mainly in Northern Somerset and far western Aroostook along the Quebec border. Made minor tweaks to sky conditions and temps/Td following the trends. Previous discussion... An upper-level low to the west of the region is producing some showers and thunderstorms over the North Woods. These showers and storms will work their way eastward, mainly impacting the Saint John Valley and the Baxter State Park and Moosehead Lake regions this afternoon into early this evening. Shear is not particularly high and mid-level lapse rates are modest, but SBCAPE values are above 1500 J/Kg, freezing levels are down around 10000 feet, and soundings show some dry air aloft. Thus, a few of these storms could produce gusty winds and small hail. Not expecting hydro issues with these storms, but brief heavy downpours are possible. A few storms could make it further eastward, especially in Aroostook County, but daytime heating will be waning by the time they arrive there. Once daytime heating is lost, the thunderstorm activity will end, but a few showers will remain possible this evening. Otherwise, areas of fog and low clouds will once again move into Downeast areas tonight, with dense fog possible at the coast. Some drizzle is also possible there later tonight. Patchy to areas of fog further north, especially places that receive rainfall this afternoon and evening. Lows tonight will be in the upper 50s in the North Woods and along the coast, with lower 60s elsewhere. Quieter weather is on tap for Sunday with high pressure building in. This will allow fog and low clouds to burn off, and clearing skies for most areas. A few more clouds are expected in the Far North and perhaps an isolated afternoon shower with some energy passing by to the north. However, not expecting thunder with any showers that do develop. Highs Sunday will generally be in the lower 80s, with slightly cooler readings in the North Woods and along the coast. Dew points will still be in the lower 60s, so it will still feel a bit muggy. && .SHORT TERM /TONIGHT THROUGH TUESDAY/... Sunday Night... Surface high pressure over the area and mostly clear skies with light winds will allow for a night with good radiational cooling. Lows in the 50s. Patchy valley fog, especially near any lakes and rivers. Monday... Warm, mostly sunny day with highs in the low to mid 80s, except cooler immediate coast. The high pressure will have moved east of the area and there will be a light S/SW flow, but winds will be fairly light and the marine influence not strong enough to keep areas away from the immediate coast from getting warm. Dewpoints won't be too bad, with mid to upper 50s north and low 60s Downeast, so despite the warm temperatures it should feel tolerable. A pretty good stable layer aloft should keep any shower activity at a minimum. Can't rule out an isolated shower over the Central Highlands, but that's it. Monday Night... Shortwave trough begins approaching from the west and should see increasing clouds late. A bit warmer than Sunday night, with lows in the low to mid 60s. Some fog near the coast, but think inland areas will be mostly fog free as low level flow is generally from the southwest which is closer to parallel to coast. A low level south wind would have been more favorable for inland fog/marine layer penetration. Tuesday... Could be looking at a somewhat active thunderstorm day Tuesday. Shortwave trough will be approaching from the west. Precipitable waters will be going up to around 1.5 inches. Decent instability though shear isn't that impressive. Went with likely PoPs in the north in the afternoon, tapering off to slight chance near the coast, as the best shot at thunderstorms will be over the northern half of the area as is typical this time of year. High temperatures generally in the low to mid 80s Tuesday, with dewpoints rising into the mid 60s. Forecast Confidence... Models are in pretty good agreement and forecast confidence is high. Main item of uncertainty is whether storms on Tuesday will be on the stronger side or not. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Tuesday Night and Wednesday... Weak shortwave trough/vort max moves through Tuesday night, which could allow for some shower activity to persist into Tuesday night rather than dying off completely with the loss of daytime heating. Low level winds veer from S/SW to SW Wednesday may allow some drier air to work in, mainly in the north. However, models have some disagreements on how much moisture persists Wednesday, and thus have lower confidence in thunderstorm chances Wednesday. Also some uncertainty on a lifting mechanism as it appears the area would be behind the vort max/shortwave trough during the day Wednesday, though again, there's some model uncertainty on timing of this feature. Highs generally in the 80s on Wednesday. Wednesday Night to Saturday... Models have a good amount of disagreement Wednesday night and beyond. It looks like our region will be under fast westerly flow, but timing little ripples in the flow and any surface cold fronts will be tough. Most models/ensembles have a cold front or series of cold fronts at some point Thursday night through Saturday, but that's where the commonality ends. Do think that Thursday looks like our best bet at a hot day since few models have the front through by then. Going for highs in the mid 80s to low 90s, which could be a bit conservative. Chance of showers and storms in the forecast Thursday night through Saturday, though as mentioned above, low confidence in when the showers and storms will come based on uncertainty in cold front timing. Generally, we are looking at cooler temperatures heading into next weekend and early next week, though the start of the cooler temperatures is in question. There's a good shot we will see the coolest, crispest airmass we have seen in a very long time come Sunday and Monday. Forecast Confidence... Lower than average forecast confidence for the extended. As mentioned above, uncertainty on how much moisture and instability exists Wednesday, impacting thunderstorm chances. Also, uncertainty on timing of cold front or cold fronts from Thursday night through Saturday. This will impact when the greatest thunderstorm chances exist and temperatures. && .AVIATION /04Z SUNDAY THROUGH THURSDAY/... 12:10AM Update...Continuing to make minor amendments to sites due to fog and low cigs. Mainly LIFR at FVE, BGR and BHB for FG/BR and low cigs. VFR/MVFR elsewhere but expecting IFR cigs soon in HUL. NEAR TERM: Mainly VFR this afternoon. Some SHRA and VCTS at northern terminals later this afternoon through around 00z this evening. Brief MVFR/IFR ceilings possible. Conditions deteriorating to IFR/LIFR from south to north with BR/FG and low cigs. VLIFR conditions possible at Downeast terminals tonight. S winds 5-10kts, gusting to 15kts, becoming light and variable later tonight. Conditions improving to VFR BGR northward by 13z Sunday, and by 15z at Downeast terminals. Then remaining VFR through the day Sunday. W-SW winds 5-10kts. SHORT TERM: Sun night...VFR early, then patchy fog with the chance at IFR or worse at any terminal. Light winds. Mon-Mon night...IFR possible at BHB early morning and late at night with mainly VFR at remaining terminals. SSW 5-10kts. Tue...VFR with tstms possible in the afternoon/evening bringing MVFR vsbys at times to mainly Aroostook terminals. SW 5-10kts, gusting to 20 in the afternoon. Tue night...MVFR/IFR possible in fog and low clouds. S 5-10kts. Wed...IFR in patchy fog early, then mainly VFR, with tstms possible in the afternoon. WSW 5-15kts. Wed Night and Thu...Generally VFR. WSW 5-15 kts. && .MARINE... NEAR TERM: Fog continues to be the main focus over the waters through tonight, with dense fog possible late tonight into Sunday morning. Some drizzle possible late tonight. Winds generally less than 15kt. Seas 1-3ft with a period of 6-7sec. Visibility improves over the waters on Sunday, though still reduced somewhat. SHORT TERM: Seas and winds remain below small craft levels. Visibilities will be reduced over the waters mainly in the overnight and early morning hours mainly through Wednesday, then the chance of fog over the waters decreases some. Seas will range from 1 to 3 feet throughout Thursday, though could get closer to 5 feet toward Friday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Clark/Sinko Short Term...Foisy Long Term...Foisy Aviation...Clark/Sinko/Foisy Marine...Clark/Sinko/Foisy
Hazardous weather outlook, Jul 22, 6:25 PM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 625 PM EDT Sat Jul 22 2023 MEZ001>006-010-031-232230- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Southern Piscataquis- 625 PM EDT Sat Jul 22 2023 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015>017-032-232230- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Northern Washington- 625 PM EDT Sat Jul 22 2023 This Hazardous Weather Outlook is for Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-232230- Coastal Hancock-Coastal Washington- 625 PM EDT Sat Jul 22 2023 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Tonight. Areas of dense fog will move inland this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-232230- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 625 PM EDT Sat Jul 22 2023 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 22, 11:56 PM EDT, 3 hours 27 minutes before
Special Weather Statement National Weather Service Caribou ME 1156 PM EDT Sat Jul 22 2023 MEZ029-030-230600- Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 1156 PM EDT Sat Jul 22 2023 ...Locally Dense Fog Overnight Downeast... Locally dense fog is occurring this late evening and expected to continue overnight, with visibilities occasionally around a quarter mile or less. Motorists should be alert for rapidly changing visibilities. Slow down, maintain a safe distance between other vehicles and allow extra time to reach your destination. Sinko
Nearby
Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.